Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 16, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 28, 2005, 6:24 PM CDT for Daviess County, Kentucky. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2005, 6:24 PM CDT (23:24 UTC)
- Expired
- Aug 28, 2005, 8:15 PM CDT
- In force
- 111 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County Daviess County, KY
The radar
The Evansville,IN radar (KVWX), 80 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 7:05 PM CDT | FLASH FLOOD | Philpot, KY | FLOODING ALONG DERMONT ROAD AND WIDESPREAD FLOODING IN THE PHILPOT AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1727 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 282324
FFWPAH
KYC059-290115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
624 PM CDT SUN AUG 28 2005
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DAVIESS COUNTY IN NORTHWEST KENTUCKY.
* UNTIL 815 PM CDT
* AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY THUNDERSTORM OVER EASTERN DAVIESS COUNTY...
NEAR THE COMMUNITIES OF KNOTTSVILLE...DERMONT...AND PHILPOT. OVER
THE PAST HOUR...DOPPLER RADAR ESTIMATES THAT BETWEEN 2 AND 2.5
INCHES OF RAIN HAS FALLEN IN THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE KNOTTSVILLE AND RURAL COMMUNITIES
EAST OF OWENSBORO.
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN THE
WARNED AREA...AS LITTLE MOVEMENT IS EXPECTED WITH THE THUNDERSTORM
ACTIVITY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
LAT...LON 3763 8695 3757 8704 3758 8714 3769 8741
3773 8738 3778 8727 3782 8732 3789 8731
3784 8717 3778 8710 3790 8703 3793 8699
3789 8697 3790 8693 3788 8690 3783 8692
3783 8685 3778 8683 3771 8687 3768 8683
$$1 follow-up statement
000
WGUS73 KPAH 290015
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
715 PM CDT SUN AUG 28 2005
KYC059-290115-
DAVIESS KY-
715 PM CDT SUN AUG 28 2005
...A FLASH FLOOD WARNING CONTINUES UNTIL 815 PM CDT FOR DAVIESS
COUNTY...
AT 705 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED WIDESPREAD
FLOODING IN THE COMMUNITY OF PHILPOT. IN ADDITION...FLOODING WAS
REPORTED ON DERMONT ROAD IN EASTERN DAVIESS COUNTY. AT 715 PM
CDT...DOPPLER RADAR INDICATED THE THUNDERSTORMS THAT PRODUCED THE
FLOODING HAD DIMINISHED CONSIDERABLY...BUT LIGHT TO MODERATE RAIN
WAS STILL COVERING EASTERN DAVIESS COUNTY. THE RAIN IS EXPECTED TO
DIMINISH BY 815 PM...GIVING WATERS IN FLOODED AREAS A CHANCE TO
BEGIN TO RECEDE.
LOCATIONS IN THE WARNING INCLUDE KNOTTSVILLE...DERMONT...AND PHILPOT.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PADUCAH.
LAT...LON 3757 8703 3759 8714 3770 8740 3778 8726
3783 8731 3789 8730 3778 8709 3790 8703
3791 8699 3789 8697 3790 8693 3788 8690
3782 8690 3783 8685 3780 8683 3771 8687
3768 8684
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:15 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Aug 28, 2:15 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 215 PM CDT SUN AUG 28 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... EARLY THIS AFTERNOON...SCATTERED CONVECTION WAS SEEN ON RADAR ACROSS WESTERN KENTUCKY. WILL CONTINUE WITH CHANCE POPS FOR SCATTERED CONVECTION INTO THE EVENING HOURS...WITH THE BEST CHANCE OVER THE SE 1/2 OF THE FA. WEAK H5 VORT SEEN ON THE RUC STRETCHED ACROSS THE FA...COUPLED WITH MODEST INSTABILITY ARE SUPPORTING THE CURRENT CONVECTION. GFS MAINTAINS GREATER MEAN RH AND EVEN SOME QPF OVER THE SE 1/2 OF THE AREA OVERNIGHT...SO WILL MAINTAIN SOME LOW POPS IN CASE ANY ADDITIONAL CONVECTION DEVELOPS. WILL KEEP POPS IN THE CHANCE CATEGORY ON MONDAY...AS HURRICANE KATRINA MOVES INLAND INTO SOUTH CENTRAL MISSISSIPPI BY THE END OF THE DAY. WILL INCREASE POPS MONDAY NIGHT...WITH BEST CHANCE POPS OVER SOUTHERN AND EASTERN SECTIONS. WILL CARRY CATEGORICAL POPS TUESDAY FOR AREAS SOUTH AND EAST OF THE OHIO AND WABASH RIVERS...IN WEST KENTUCKY AND SOUTHWEST INDIANA. GRADIENT POPS WILL LIE ACROSS THE FA MONDAY NIGHT THROUGH TUESDAY NIGHT...WITH OUR LOWEST CHANCES OF RAIN AND POSSIBLY THUNDERSTORMS FROM THE OZARK FOOTHILLS IN SOUTHEAST MISSOURI...NE INTO SOUTHWEST ILLINOIS. BEST ESTIMATES OF QPF FROM GFS AND HPC GUIDANCE INDICATES GREATER THAN 1.5 INCHES OF RAIN WILL BE POSSIBLE EAST OF AN EVANSVILLE INDIANA...PADUCAH KENTUCKY LINE. THE AXIS OF HEAVIEST RAIN SHOULD BE ACROSS THE PENNYRILE REGION OF WEST KENTUCKY...WHICH INCLUDES AREAS FROM MADISONVILLE TO HOPKINSVILLE. THIS AREA MAY RECEIVE ANYWHERE FROM 2 TO 4 INCHES OF RAINFALL. AT THIS TIME...WILL NOT ISSUE A FLOOD WATCH. THINKING IS THAT RAINFALL WILL BE DRAWN OUT OVER A LONG ENOUGH PERIOD OF TIME...TO PRECLUDE SIGNIFICANT FLOODING. ISOLATED WATER PROBLEMS ARE CERTAINLY A POSSIBILITY. WE WILL UPDATE THE HAZARDOUS WEATHER OUTLOOK. WILL MAINTAIN A THUNDER THREAT THROUGH MONDAY NIGHT...WHERE MODELS INDICATE SOME INSTABILITY WILL BE PRESENT. HOWEVER...NEAR MOIST ADIABATIC LAPSE RATES AND A SATURATED COLUMN...WILL YIELD VERY LOW LAYER AVERAGE LAPSE RATE VALUES IN THE TROPICAL AIRMASS ON TUESDAY. THAT WILL LIKELY INHIBIT THUNDER...AS IS USUALLY THE CASE IMMEDIATELY WEST OF THE TRACK THIS FAR INLAND. THE REMNANTS OF KATRINA WILL NOT HANG AROUND LONG. GENERALLY FOLLOWING THE GFS AND NHC GUIDANCE...WHAT IS LEFT OF KATRINA WILL LIFT NE AND AWAY FROM THE AREA TUESDAY NIGHT. SO AS PREVIOUSLY FORECAST...WILL END POPS FROM WEST TO EAST...PAVING THE WAY FOR WHAT SHOULD BE A NICE DAY ON WEDNESDAY. GENERALLY FOLLOWED A BLEND OF GUIDANCE VALUES THROUGH MONDAY NIGHT. WENT LOWER THAN GUIDANCE ON TUESDAY...ESPECIALLY ACROSS WEST KENTUCKY WHERE CLOUDS AND THE HIGH PROBABILITY OF RAIN SHOULD KEEP TEMPERATURES FROM RISING MUCH. && .LONG TERM (WEDNESDAY THROUGH SUNDAY)... FORECAST CONTINUES DRY WITH CONFIDENCE IN LONG RANGE AS HPC GUIDANCE AND LONG RANGE MODELS SHOW ONLY MINOR DIFFERENCES. WITH SUBSIDENCE IN THE WAKE OF KATRINA...WEDS LOOKS TO BE A FAIRLY NICE DAY ALLOWING A DRY OUT TO BEGIN. THE NORTHERN JET LOOKS TO BUCKLE AFTER WEDS AND RIDGING BETWEEN KATRINA AND PACIFIC NW TROUGH BREAKS DOWN IN RESPONSE. ASSOCIATED WEAK SFC COLD FRONT CONSISTENTLY PROGGED TO BE LITTLE OF A WX MAKER AS IT MOVES THROUGH ON THURS. LOWER THICKNESSES AND CANADIAN SFC HIGH PRESSURE CENTERED NEAR OR ATOP OF CWA AT THE END OF THE WEEK WOULD POINT TOWARDS A COOL START TO METEOROLOGICAL AUTUMN. LATEST MEX MOS NUMBERS ALSO TRENDING LOWER. HOWEVER...THIS PATTERN HAS BEEN SEEN IN SOLUTIONS BEFORE THIS AUGUST AND HAS NOT PANNED OUT. THINK THOUGH THAT THIS SYNOPTIC SETUP WILL AT LEAST ALLOW BELOW AVG TEMPS TO WORK INTO NORTHERN AREAS. EVV AVG LOW IN LOWER 60S SO FEEL COMFORTABLE WITH MINS IN UPPER 50S NORTH TO START OUT LABOR DAY WEEKEND. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && CN...SHORT TERM MTF...LONG TERM
Hazardous weather outlook, Aug 28, 2:27 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 227 PM CDT SUN AUG 28 2005 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-291930- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...MURPHYSBORO...HERRIN...HARRISBURG... SHAWNEETOWN...JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN... CAIRO...MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG... POSEYVILLE...EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN... CLINTON...BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND... BENTON...MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON... MORGANFIELD...DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON... OWENSBORO...CALHOUN...GREENVILLE...ELKTON...PERRYVILLE... MARBLE HILL...CAPE GIRARDEAU...JACKSON...PIEDMONT...VAN BUREN... DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...CHARLESTON... NEW MADRID 227 PM EST SUN AUG 28 2005 /227 PM CDT SUN AUG 28 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHEAST MISSOURI...WESTERN KENTUCKY AND SOUTHWEST INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. A CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT. A FEW OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AND MONDAY NIGHT OUT AHEAD OF HURRICANE KATRINA. A FEW STORMS MAY PRODUCE HEAVY RAIN. HEAVY RAIN IS EXPECTED TO ACCOMPANY KATRINA TUESDAY...AS HER REMNANTS MOVE NORTH...ACROSS CENTRAL KENTUCKY TUESDAY AFTERNOON. 2 TO 4 INCHES OF RAIN WILL BE POSSIBLE...ALONG AND EAST OF A MAYFIELD TO OWENSBORO KENTUCKY LINE...FROM LATE MONDAY NIGHT THROUGH TUESDAY EVENING. THE HEAVY RAIN MAY RESULT IN ISOLATED WATER PROBLEMS. SMALL CREEKS...STREAMS AND DITCHES MAY FILL WITH WATER OR OVERFLOW. AND...THERE MAY BE SOME STANDING WATER IN LOW LAND AREAS AND OVER A FEW ROADS THAT TYPICALLY EXPERIENCE HIGH WATER PROBLEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Aug 28, 3:46 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
346 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG GRACEY 36.88N 87.66W
08/28/2005 CHRISTIAN KY TRAINED SPOTTER
TREES WERE REPORTED DOWN IN THE GRACEY AREA AND ACROSS
HIGHWAY 1026.
&&
CNLocal storm report, Aug 28, 4:40 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
440 PM CDT SUN AUG 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND DMG 2 W OVIL 36.95N 87.32W
08/28/2005 CHRISTIAN KY EMERGENCY MNGR
POWER LINES AND TREES DOWN WITH WINDOWS BLOWN OUT OF HOME
ON OVIL ROAD IN NORTHEAST CHRISTIAN COUNTY.
&&
SMITTYSpecial weather statement, Aug 28, 5:44 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 544 PM CDT SUN AUG 28 2005 ILZ075>078-080>084-INZ081-082-085>088-282345- EDWARDS IL-FRANKLIN IL-GIBSON IN-HAMILTON IL-JACKSON IL-JEFFERSON IL- PERRY IL-PIKE IN-POSEY IN-SPENCER IN-VANDERBURGH IN-WABASH IL- WARRICK IN-WAYNE IL-WHITE IL- 544 PM CDT (544 PM EST) SUN AUG 28 2005 ...FUNNEL CLOUDS REPORTED... THERE HAVE BEEN SEVERAL REPORTS OF FUNNEL CLOUDS TODAY...ESPECIALLY IN WHITE COUNTY NEAR INTERSTATE 64. THESE FUNNELS ARE DEVELOPING UNDERNEATH A FEW SHOWERS THAT ARE DRIFTING ACROSS THE AREA. UNDERNEATH THESE SHOWERS...SPINNING COLUMNS OF AIR THAT LOOK LIKE TORNADOES MAY CONTINUE TO DEVELOP. THESE TYPES OF FUNNELS USUALLY ARE BRIEF AND RARELY TOUCH THE GROUND. IF THESE FUNNELS DO TOUCH DOWN... THEY MOST LIKELY WILL NOT CAUSE DAMAGE TO LIFE OR PROPERTY. DUE TO LITTLE OR NO WIND SHEAR...THEY ARE USUALLY WEAK AND VERY BRIEF. MEFFERT
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:41 PM CDT | Severe Thunderstorm Warning | PAH | Christian, Todd | 49 min |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.